Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Topeka, KS

October 25, 2023Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 25, 2023, 5:41 AM CDT for Lyon County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2023, 5:41 AM CDT (10:41 UTC)
Expired
Oct 25, 2023, 9:17 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 6:13 AM CDTRAIN 5.465 W Emporia, KSStorm total so far.
Oct 25, 6:13 AM CDTRAIN 5.913 E Emporia, KSStorm total so far.
Oct 25, 7:53 AM CDTRAIN 4.395 Ssw Emporia, KSASOS station KEMP Emporia.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WGUS53 KTOP 251041
FFWTOP
KSC111-251445-
/O.NEW.KTOP.FF.W.0016.231025T1041Z-231025T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
541 AM CDT Wed Oct 25 2023

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southern Lyon County in east central Kansas...

* Until 945 AM CDT.

* At 541 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 9 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Emporia, Olpe, Neosho Rapids and Reading.

This includes the following highways...
	Kansas Turnpike between mile markers 117 and 130.
	Interstate 35 between mile markers 128 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3837 9595 3818 9636 3839 9635 3855 9595

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
657 
WGUS73 KTOP 251417
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
917 AM CDT Wed Oct 25 2023

KSC111-251427-
/O.CAN.KTOP.FF.W.0016.000000T0000Z-231025T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
917 AM CDT Wed Oct 25 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN LYON COUNTY...

This has been replaced by an areal flood warning with ongoing 
flooding occurring across the area.

LAT...LON 3837 9595 3818 9636 3839 9635 3855 9595

$$

Teefey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 3:58 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 25, 3:58 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
358 AM CDT Wed Oct 25 2023

.DISCUSSION...
Issued at 358 AM CDT Wed Oct 25 2023

Key Messages:

- Showers and storms continue through the day. Locally heavy rainfall
  continues to be the main concern. There is a low chance for a
  couple strong to severe storms this afternoon and evening.

- Much colder air is on the way with highs in the 40s and lows in
  the 20s and 30s beginning Saturday and lasting into next week.

- Increasing precipitation chances Saturday and Sunday including the
  potential for some wintry precipitation.

Southwest flow continues to pump moisture into the central CONUS
ahead of a closed upper low over western Mexico. A warm front is
draped across the forecast area this morning, running generally
along Interstate 70 with dewpoints in the upper 60s and low 70s
south of this boundary. Training storms south of the boundary along
the moisture gradient have persisted for several hours with MRMS,
Dual-Pol, and gauges in the area showing a fairly expansive area
of 4-8 inches of rain having fallen across Lyon and Osage
counties. The 10/25 00z TOP sounding set a record for highest PWAT
observed on this date and time with 1.71" recorded. Anomalously
high PWATs along with deep warm cloud rain processes have allowed
rainfall rates to reach of 1-3 inches per hour. These storms are
expected to continue across east central Kansas through the
morning as the warm front stalls, bringing heavy rainfall to this
area. Flooding remains a concern although the very dry antecedent
conditions leads to some uncertainty in severity of flooding as
the ground may be soaking up a good portion of falling rain.

The warm front lifts north this afternoon as the upper low
progresses northeast into the Plains. Showers and storms shift
northward across the forecast area during the afternoon and evening
in response. Effective shear of 30-40kts could support stronger
updrafts, but MUCAPE of 500-750 J/kg may be a limiting factor. Even
so, a couple of strong to severe storms are possible with hail and
strong wind gusts being the main hazards. The more progressive
nature of this round of storms should limit the flooding risk
especially for areas that missed out on rain yesterday and
overnight. East central Kansas will need to be monitored as
additional storms could lead to flooding more easily given this
morning's excessive rain.

The upper low swings through Thursday morning bringing another round
of showers and storms to the area. Location and coverage of this
round is a bit more uncertain; CAMs are trending farther east with
the more widespread precipitation, but do generate scattered showers
and storms across the CWA through early afternoon Thursday. Best
chances (60-80%) reside across east central Kansas yet again. Most
solutions have dry conditions by late in the day Thursday before a
major change in the pattern arrives on Friday. A strong wave ejects
across the northern Plains and shunts a strong cold front through
the area. Breezy northwest winds usher in much colder temperatures
with highs on Friday 20-30 degrees lower than Thursday. This colder
air sticks around into next week with highs in the 40s and low in
the 20s and 30s expected Saturday through at least Tuesday. Another
strong wave ejects this weekend with medium-range guidance showing
widespread precipitation developing as the system passes. While
uncertainty remains in overall temperature profiles, the chilly
airmass supports the potential for a wintry mix of precipitation.
Any accumulations look to be minor at this point with the ECMWF
ensemble and the NBM showing 10-20% probabilities of 1 inch of
snow or more along the Kansas/Nebraska border. A lot can change
between now and when this system impacts the area, so stay tuned.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1247 AM CDT Wed Oct 25 2023

Complex aviation forecast this period. Most RA and TS remains
south of terminals overnight. IFR cigs should dominate the overnight
period, although a hole in stratus near KMHK is noted in satellite.
Think this fills in with stratus or fog within the next couple of
hours. Uncertainty remains in how cigs progress through the day
Wed. Think cigs eventually lift to MVFR before another round of
rain and storms build in during the late afternoon and evening.

&&

.CLIMATE...
Updated at 358 AM CDT Wed Oct 25 2023

Record and forecast highest minimum temperatures:

Wednesday, October 25:

City                  Forecast                Record(Year)

Topeka 				  63 					  63(1939)
Concordia 			  61 					  61(1902)

Thursday, October 26:

City                  Forecast                Record(Year)

Topeka 				  65 					  61(1900,1989,2004)
Concordia			  57 					  60(1985)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Flanagan
AVIATION...Flanagan
CLIMATE...65/Flanagan
Hazardous weather outlook, Oct 25, 5:04 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
504 AM CDT Wed Oct 25 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-261015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
504 AM CDT Wed Oct 25 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms will continue across the area today and tonight.
Rainfall rates of 1 to 3 inches per hour could lead to flooding,
especially across portions of east central Kansas where the heaviest
rain fell overnight.

There is a low chance for a couple of strong to severe storms this
afternoon and evening. Damaging wind gusts, large hail, and locally
heavy rainfall are the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures are expected to fall near or below freezing Saturday and
Sunday mornings, supporting frost and freeze conditions. A
widespread hard freeze is forecast Monday morning as temperatures
fall into the low to mid 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Oct 25, 4:54 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
454 AM CDT Wed Oct 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     Rain             1 NW Emporia            38.41N 96.20W
10/25/2023  M5.70 inch       Lyon               KS   Broadcast Media

            At KVOE studios.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:24 PM CDTAreal Flood AdvisoryTOPLyon3 hr
Oct 25, 12:27 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Oct 25, 12:44 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage3 hr
Oct 25, 1:39 AM CDTFlash Flood WarningTOPLyon4 hr
Oct 25, 2:21 AM CDTFlash Flood WarningTOPLyon, Osage4 hr
Oct 25, 3:48 AM CDTAreal Flood AdvisoryTOPFranklin, Osage3 hr
Oct 25, 5:12 AM CDTFlash Flood WarningTOPLyon4 hr
Oct 25, 6:24 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Oct 25, 6:46 AM CDTRiver Flood WarningTOPOsage10 hr
Oct 25, 9:13 AM CDTAreal Flood WarningTOPLyon6 hr
Oct 25, 10:21 AM CDTAreal Flood WarningTOPFranklin, Osage11 hr
Oct 25, 3:12 PM CDTAreal Flood WarningTOPLyon6 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.